Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 3, 2009, 5:08 PM MDT for Davis County, Salt Lake County, Tooele County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2009, 5:08 PM MDT (23:08 UTC)
- Expired
- May 3, 2009, 5:31 PM MDT
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Davis County, UT, Salt Lake County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 49 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 032308 SVRSLC UTC011-035-045-032345- /O.NEW.KSLC.SV.W.0001.090503T2308Z-090503T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 508 PM MDT SUN MAY 3 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DAVIS COUNTY IN UTAH NORTHWESTERN SALT LAKE COUNTY IN UTAH NORTHEASTERN TOOELE COUNTY IN UTAH * UNTIL 545 PM MDT * AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF STANSBURY PARK...OR 13 MILES NORTH OF GRANTSVILLE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF MAGNA BY 540 PM MDT... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4103 11208 4061 11200 4060 11253 4098 11257 TIME...MOT...LOC 2308Z 265DEG 29KT 4078 11245 $$
1 follow-up statement
000 WWUS55 KSLC 032331 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 531 PM MDT SUN MAY 3 2009 UTC011-035-045-032340- /O.CAN.KSLC.SV.W.0001.000000T0000Z-090503T2345Z/ SALT LAKE UT-TOOELE UT-DAVIS UT- 531 PM MDT SUN MAY 3 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIS... NORTHEASTERN TOOELE AND NORTHWESTERN SALT LAKE COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. WINDS GUSTING OVER 40 MPH ARE STILL POSSIBLE. LAT...LON 4103 11208 4061 11200 4060 11253 4098 11257 TIME...MOT...LOC 2330Z 265DEG 29KT 4079 11221 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:34 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 3, 2:34 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 234 PM MDT SUN MAY 3 2009 .SYNOPSIS...A SERIES OF WEAK PACIFIC WEATHER SYSTEMS WILL CROSS NORTHERN UTAH THROUGH TUESDAY NIGHT. A MILD WESTERLY FLOW ALOFT WILL FOLLOW FOR THE LATTER HALF OF THE WEEK. && .DISCUSSION...WATER VAPOR LOOP SHOWS A SERIES OF WAVES ROTATING AROUND AN UPPER LOW OFF OF BRITISH COLUMBIA. STRONG WESTERLIES WERE IN PLACE ALONG 40N...SHEARING ENERGY EASTWARD. ONE SUCH WAVE IS CURRENTLY OVER NORTHERN CALIFORNIA. ACARS 400-250MB WIND OBSERVATIONS REVEAL A WESTERLY JET OF 100-130KT CROSSING INTO NORTHERN CALIFORNIA FROM THE PACIFIC. 12Z 700MB ANALYSIS SHOWS RIDGING IN PLACE ACROSS THE GREAT BASIN AHEAD OF A COLD FRONT CROSSING THE PACIFIC NORTHWEST. COOL ADVECTION WAS OCCURRING LOCALLY WITH -1C AT KSLC AND -2C UPSTREAM AT KLKN. 12Z KSLC RAOB INDICATES 1 TO 3C OF COOLING THROUGH THE COLUMN DURING THE PAST 24 HOURS. THE PRECIPITABLE WATER VALUE REMAINS ABOVE A HALF INCH. THE COMBINATION OF INCREASED SOLAR INSOLATION THIS AFTERNOON AND COOLING ALOFT WILL STEEPEN LAPSE RATES...WITH THE 09Z SHORT RANGE ENSEMBLES INDICATING A GOOD CHANCE OF 7-8C 500-700MB LAPSE RATES DEVELOPING THIS AFTERNOON. SAME GUIDANCE INDICATES 250 J/KG OF MUCAPE WILL BE LIKELY THIS AFTERNOON ACROSS NORTHERN UTAH...COINCIDENT WITH INCREASING CHANCES OF 30-40KTS OF EFFECTIVE SHEAR WITH THE ARRIVAL OF THE EXIT REGION OF THE UPPER LEVEL JET. THE RUC AND GOES SOUNDER INDICATE LIFTED INDICES HAVE DECREASED TO -2 TO -6C ACROSS THE NORTHWEST FORECAST AREA AS OF 20Z. EXPECT SCATTERED CONVECTION ACROSS NORTHERN UTAH AND ISOLATED CONVECTION ACROSS PARTS OF SOUTHERN UTAH TO CONTINUE TO DEVELOP MID AFTERNOON AND LAST INTO THE EARLY EVENING HOURS. THE 00Z WRF-NMM RUN FOR SPC AND 06Z NCEP WRF-NMM/ARM SIMULATED REFLECTIVITY ALL INDICATE THIS SCENARIO UNFOLDING TO SOME DEGREE. CONVECTION WILL HAVE TO BE MONITORED THROUGHOUT THE LATE AFTERNOON AND EVENING FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS GIVEN THE DEGREE OF DEEP LAYER SHEAR AND INVERTED-V PROFILES INDICATED BY THE 12Z NAM. CONVECTION WILL TEND TO STRATIFY DURING THE LATER EVENING HOURS ACROSS NORTHERN AND CENTRAL UTAH BEFORE PASSING TO THE EAST AND DISSIPATING OVERNIGHT. SNOW LEVELS RISE TO ABOUT 9500-11000 FEET BY EVENING BEFORE LOWERING TO 8000-10000 FEET LATE TONIGHT. SHORT WAVE RIDGING TAKES PLACE TOMORROW WITH PERHAPS SOME LINGERING SHOWERS IN THE MOUNTAINS. EXPECTING SLIGHTLY COOLER CONDITIONS TOMORROW WITH THE COLD FRONTAL PASSAGE WHICH TAKES PLACE TONIGHT. WARM ADVECTION INCREASES MONDAY NIGHT AHEAD OF ANOTHER STRONG WESTERLY JET NOSING IN FROM THE PACIFIC TUESDAY. THIS SHOULD INCREASE THE CHANCES OF ANOTHER HEALTHY SPRING PRECIPITATION EVENT ACROSS THE NORTHERN FORECAST AREA. RISING HEIGHTS BEHIND THE SHORTWAVE ENERGY SHOULD ALLOW HEIGHTS TO GRADUALLY RISE DURING THE MID WEEK...PLACING PRECIPITATION NORTH OF THE IDAHO BORDER. BOTH THE 12Z GFS AND EUROPEAN ADVERTISE ANOTHER DISTURBANCE ARRIVES ACROSS THE GREAT BASIN ON THE STRONG WESTERLIES SOMETIME NEXT WEEKEND. WITH TIMING DIFFERENCES BETWEEN THE TWO PIECES OF GUIDANCE DUE TO THE STRONG FLOW...HAVE SIDED SLIGHTLY SLOWER WITH THE EUROPEAN FOR NOW. && .AVIATION...RAIN SHOWERS AND PERHAPS A THUNDERSTORM WILL MOVE ACROSS THE AREA LATER THIS AFTERNOON AHEAD OF A COLD FRONT. HIGH END MVFR CONDITIONS CAN NOT BE RULED OUT WITH THIS BAND. THE COLD FRONT IS EXPECTED TO CROSS THE TERMINAL BETWEEN 23-01Z THIS EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...ROGOWSKI AVIATION...KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 3, 2:36 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 236 PM MDT SUN MAY 3 2009 UTZ001>016-019>021-517-518-WYZ021-041200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 236 PM MDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM AHEAD OF AN APPROACHING COLD FRONT DURING THE MID AFTERNOON...LASTING INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG OR LOCALLY SEVERE WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY DOWNPOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A WARM AND GENERALLY DRY WESTERLY FLOW ALOFT WILL EXIST ACROSS THE AREA THROUGH FRIDAY. SOUTHWEST WINDS MAY BECOME GUSTY ACROSS PORTIONS OF SOUTHERN AND CENTRAL UTAH NEXT WEEKEND AS THE NEXT STORM SYSTEM APPROACHES. THESE WINDS MAY BE STRONG ENOUGH TO AFFECT WIND SENSITIVE OPERATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.